July 2014Monthly Archives

Antibiotics and weight gain

I recently did a course of the antibiotic Azithromycin to treat an ear infection. I dreaded the thought of unbalancing my system, but the infection was affecting my hearing. The thought of losing my hearing to an infection was out of the question.

Anyway, soon after taking the antibiotic, I noticed that my weight was beginning to go up again. I had long thought that my last major run-up in weight was due to a microbial imbalance (see Master Cleanse). I decided to do a little research on my hunch.

As it turns out, a book was released a few months ago on this very issue. Dr. Martin J. Blaser has been studying the effects on health of microbial imbalance due to antibiotics since 1977. He has published his findings in the book Missing Microbes: How the Overuse of Antibiotics Is Fueling Our Modern Plagues.

Along with obesity, Dr. Blaser cites microbial imbalance as a cause of asthma, allergies, diabetes, immune disfunction, inflammatory bowel disease, reflux, and autism. It should not be much of a surprise that antibiotics cause weight gain. Animal husbandry has known this for decades. Conventional animal feeds tend to be laced with antibiotics because they have been found to promote accelerated growth and fattening in animals.

So you’ve taken antibiotics, and now you’re gaining weight. Now what? Unfortunately, scientists do not yet know much about how to restore proper microbial balance. We’re still guessing at it. Fecal transplants have been found to be helpful, but they are not particularly practical, not to mention the “ick” factor. If I had to guess, a typical anti-candida diet and supplement therapy would be a good choice for restoring balance.